Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 52, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Sep 25, 1996, 6:34 PM CDT for Harper County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 25, 1996, 6:34 PM CDT (23:34 UTC)
- Expired
- Sep 25, 1996, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, OK
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 252335
TOROKC
OKC059-260000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT WED SEP 25 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
CENTRAL HARPER
INCLUDING THE FOLLOWING LOCATIONS
BUFFALO AND SELMAN
AT 634 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES WEST OF BUFFALO. THE STORM WAS MOVING TO THE EAST SOUTHEAST
AT 20 MPH. PEOPLE IN THE TOWN OF BUFFALO SHOULD TAKE COVER IMMEDIATELY.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3666 9943 3666 9981 3695 9986 3693 9944
MMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:44 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 25, 3:44 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 340 PM CDT WED SEP 25 1996 WL KEEP DISC BRIEF...ETA/AVN ARE IN DECENT AGREEMENT REGARDING SHORT TERM FEATURES. LATEST SFC ANALYSIS INDICATES SFC LOW ACRS SERN CO...WITH CDFNT ACRS NRN CO AND EXTENDING ENE. CDFNT EXPECTED TO MOVE QUICKLY SE TONIGHT AND EARLY THU...BEFORE SLOWING ACRS CNTRL/SERN ZNS. LOW LVL FORCING ALONG WITH FAVORABLE JET DYNAMICS WARRANT AT LEAST CHC POPS ALONG AND AHEAD OF FNT...WHICH SHOULD FINALLY EXIT AREA LATE FRI. LATEST MRF RUNS HAVE TRENDED TOWARDS MORE PROGRESSIVE SOLUTIONS...EXPECT EXTENDED PDS TO BE GENERALLY DRY...WITH QUICK WARMING TREND. FAN TEMPS APPEAR MORE REASONABLE THAN FWC. FCSTID = 22 OKC 66 72 54 60 / 50 40 50 30 HBR 65 71 47 60 / 50 30 30 20 SPS 67 78 57 65 / 40 50 50 30 GAG 59 60 42 56 / 50 30 30 20 PNC 65 69 49 58 / 60 50 50 30 DUA 69 81 65 70 / 40 60 60 6V0 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Sep 25, 12:40 PM CDT, 5 hours 54 minutes before
OKZ004>053-TXZ083>090-251930- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1235 PM CDT WED SEP 25 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER WESTERN...CENTRAL AND SOUTHERN OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF WESTERN OKLAHOMA AND TEXAS THIS AFTERNOON. A FEW THUNDSTORMS MAY BECOME SEVERE... PRODUCING STRONG WINDS... LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTHWEST OKLAHOMA AT MIDDAY WERE ASSOCIATED WITH AN UPPER LEVEL LOW PRESSURE TROUGH MOVING ACROSS OKLAHOMA. MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS AS IT CONTINUES MOVING EAST ACROSS THE AREA. MEANWHILE... A STRENGTHENING LOW PRESSURE SYSTEM NEAR THE KANSAS-COLORADO BORDER... IS EXPECTED TO DROP SOUTH INTO THE TEXAS PANHANDLE TONIGHT. THE LOW PRESSURE SYSTEM WILL CAUSE LOW LEVEL WINDS TO INCREASE AND CONTINUE TO DRAW GULF MOISTURE INTO THE REGION. A DEEPENING UPPER LEVEL TROUGH WILL ALSO BE MOVING INTO THE CENTRAL AND SOUTHERN ROCKIES OVERNIGHT. AFTERNOON HEATING WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER THIS AFTERNOON IN PORTIONS OF THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT ACROSS THE AREA AS THE UPPER TROUGH APPROACHES. FORECAST LOW LEVEL WIND PROFILES SUGGEST THE POSSIBLITY OF A FEW SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... WITH THE THREAT OF LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. AREAS OF LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. NEGATIVE FACTORS FOR SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST OKLAHOMA WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER... REDUCING AFTERNOON HEATING AND INSTABILITY LEVELS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE AREA SHOULD KEEP ABREAST OF WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR TONIGHT. CS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 47 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.